Arte SheetsLearn. Try. Understand.

Healthcare & Clinical Formulas

WFNS Subarachnoid Hemorrhage (SAH) Grading Scale (Grades I–V)

Classify aneurysmal subarachnoid hemorrhage into objective World Federation of Neurosurgical Societies Grades I–V strictly from Glasgow Coma Scale (3–15) and major focal motor deficit (aphasia or hemiparesis/hemiplegia: 0/1).

Why neurosurgeons prefer objective GCS-based WFNS over subjective Hunt & Hess adjectives!

Classic Hunt & Hess grading relies on subjective terms like "stupor" vs "drowsiness", causing inter-rater disagreement across emergency transfers! Charles G. Drake and the World Federation of Neurosurgical Societies Committee (Journal of Neurosurgery, 1988) anchored aneurysmal subarachnoid hemorrhage (aSAH) grading strictly onto two reproducible bedside inputs—Glasgow Coma Scale (GCS, 3–15) and Major Focal Motor Deficit (aphasia, hemiparesis, or hemiplegia; cranial nerve palsy alone does NOT count):

Grade I = GCS 15 without motor deficit; Grade II = GCS 13–14 without motor deficit; Grade III = GCS 13–14 WITH major motor deficit (note: rare GCS 15 with focal motor deficit is also classified Grade III clinically); Grade IV = GCS 7–12 (with or without motor deficit); and Grade V = GCS 3–6 (moribund / deep coma)! Grades I–III represent "Good-Grade aSAH" (~85–90% favorable outcome with early coiling/clipping), whereas Grades IV–V represent "Poor-Grade aSAH"!

WFNS SAH GradeGCS Range & Major Motor DeficitGood vs Poor Grade Prognosis
Grade I / Grade IIGCS 15, Deficit = 0 (I) | GCS 13–14, Deficit = 0 (II)Good-Grade aSAH (~5%–10% Mortality)
Grade IIIGCS 13–14 (or 15) WITH Focal Motor Deficit = 1Intermediate Good-Grade (~15–20% Mortality)
Grade IV / Grade VGCS 7–12 Any Deficit (IV) | GCS 3–6 Any Deficit (V)Poor-Grade aSAH (~40%–75% Mortality)

Numeric WFNS Subarachnoid Hemorrhage Grade (1 to 5)

Maps validated GCS (3–15) and binary focal motor deficit flag (0 or 1) onto numeric WFNS Grade 1–5.

=IF(OR(B2 < 3, B2 > 15, INT(B2) <> B2, NOT(OR(B3 = 0, B3 = 1))), "Invalid GCS or Deficit Input", IF(B2 <= 6, 5, IF(B2 <= 12, 4, IF(B3 = 1, 3, IF(B2 <= 14, 2, 1)))))

WFNS Roman Grade & Good-Grade vs Poor-Grade Neurosurgical Triage

Formats WFNS Grade I–V alongside Good-Grade (I–III) vs Poor-Grade (IV–V) neurosurgical status.

=IF(OR(B2 < 3, B2 > 15, INT(B2) <> B2, NOT(OR(B3 = 0, B3 = 1))), "Invalid GCS or Deficit Input", CHOOSE(IF(B2 <= 6, 5, IF(B2 <= 12, 4, IF(B3 = 1, 3, IF(B2 <= 14, 2, 1)))), "WFNS Grade I (Good-Grade SAH)", "WFNS Grade II (Good-Grade SAH)", "WFNS Grade III (Focal Deficit SAH)", "WFNS Grade IV (Poor-Grade SAH)", "WFNS Grade V (Poor-Grade SAH)"))

Try the example

Use the original values or change them to test your understanding.

Further reading